SAVANNAH, Ga. (WSAV) – There is an overdose danger from drugs so powerful, touching a few granules can prove lethal. The new generation of synthetic opioids like fentanyl and carfentanyl pose the a new hazard for police and other first responders. It’s on the rise nationally and Georgia is included.
Savannah-Chatham Metro Police Public Affairs Coordinator, Corporal Hillary Nielsen, says if officers come in contact with small amounts of the synthetic opioids, it could lead to an overdose.
“It’s a transdermal drug, so it can be absorbed through the skin, so what we’ve seen nationally and recently, in trends, that’s an issue.” said Nielsen. “It can put our officers in harm’s way because if they touch it unknowingly, it absorbs into their skin which could potentially lead to an overdose.”
The Public Affairs Director with the Georgia Bureau of Investigations, Nelly Miles, says this new danger is showing up regularly in the GBI crime lab. “This crop of synthetic opioids is for us, unheard of. It is unprecedented to see these types of concoctions coming into the crime labs here in Georgia.” Miles said.
GBI reports processing some combination of the drugs 50 times so far this year. The new drugs are blamed for 17 deaths so far this year, the same number for all of last year.
Nielsen says most of SCMPD’s patrol officers, like first responders coast-to-coast, are now equipped with Narcan, a nasal spray that reverses the effects of opioid overdose. She adds SCMPD officers have used the Narcan twice, but they didn’t need it to save themselves, they used it to save others.
“We have had the opportunity to use Narcan, um, when responding to calls with somebody who’s suffering from an overdose and it’s actually saved a couple of lives.” Nielsen said. She says there are no reports to date of SCMPD officers accidentally overdosing on fentanyl or carfentanyl in the line of duty or off-duty.